Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 23, 2018, 1:21 AM EDT for Harnett County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 1:21 AM EDT (05:21 UTC)
- Expired
- Jul 23, 2018, 2:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 2:25 AM EDT | TSTM WND DMG | 3 Se Duncan, NC | MULTIPLE TREES DOWN IN NORTHERN HARNETT COUNTY INCLUDING RAWLS CHURCH ROAD AND OFF U.S. 401. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1604 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.4
The text
As transmitted.
301
WWUS82 KRAH 230521
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
121 AM EDT MON JUL 23 2018
NCZ040-041-076-077-088-230615-
Lee NC-Chatham NC-Harnett NC-Wake NC-Cumberland NC-
121 AM EDT MON JUL 23 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HARNETT...
NORTHWESTERN CUMBERLAND...NORTHEASTERN LEE...SOUTHWESTERN WAKE AND
SOUTHEASTERN CHATHAM COUNTIES UNTIL 215 AM EDT...
At 120 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles west of Lillington
to near Fort Bragg. Movement was north at 20 mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Fayetteville, Lillington, Fort Bragg, Fuquay-Varina, Pope AFB, Apex,
Holly Springs, Spring Lake, Broadway and New Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3509 7909 3512 7911 3515 7911 3517 7910
3519 7910 3520 7911 3573 7909 3570 7879
3516 7886 3505 7909
TIME...MOT...LOC 0520Z 184DEG 19KT 3539 7897 3514 7905
$$
77What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 23, 1:05 AM EDT, 16 minutes earlier.
Area forecast discussion, Jul 23, 1:05 AM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 105 AM EDT Mon Jul 23 2018 .SYNOPSIS... An upper level low pressure across the Ohio Valley will move slowly south across the southern Appalachians into the middle of the work week. A deep, moist, southerly flow will extend across the Carolinas through much of the work week, then lift out to the NE and weaken Thursday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 1055 PM Sunday... It's been a very active afternoon and evening across central NC with numerous thunderstorms producing severe weather and some flash flooding. The upper-level disturbance associated with the main area of convection that impacted central NC earlier today is lifting into southwestern VA. The upper-level low centered over southern OH and northeast KY and the associated 35 to 30 kts of flow at 500 hPa will rotate additional disturbances across the Southeast overnight. Fortunately, most of these disturbances will not impact most of central NC overnight but they are noted in regional GOES-east water vapor imagery and on the 1.5 PVU surface across western NC/VA, southeast GA, and off the Carolina coast. With a reduced amount of forcing compared to last night, expect fewer showers and thunderstorms. However, convection allowing models continue to indicate numerous showers and thunderstorms will spread across the coastal region overnight, perhaps extending westward into the Coastal Plain. The air mass in the Coastal Plain eastward remains moderately unstable with MLCAPE values in excess of 1500 J/kg which with some forcing should support the development of showers and storms, especially after 1 or 2 AM. The vast majority of this convection should exit the RAH CWA by 12Z Monday. Lows tonight will again range in the upper 60s to lower 70s. -Blaes && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... As of 140 PM Sunday... Additional rounds/bands of scattered showers and tstms are expected to develop and move northward across our area during the short term period, thanks to deep moist southerly flow around the north-to- south elongated closed low extending from the Great Lakes to the Deep South. Several short waves embedded within the larger circulation will help trigger and focus these rounds of activity. The main concern given this situation will be the risk for repetitive moderate to heavy downpours, which could lead to localized flooding. Right now, it's difficult to pin down which areas in our CWA will see these bands of rain set up, but for now we expect a general 1-2 inches of rain across central NC, with spots that see training cells receiving well more than 2 inches of rain. Highs on Monday will be dependent on rain and cloud cover, but in general expecting highs in the 80s. Lows Monday night in the low 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 230 PM Sunday... The active/wet pattern is likely to continue through most/if not all of the long term period as the area finds itself sandwiched between a stalled mid/upper-level trough (west) and a sub-tropical Atlantic High (east). This will exacerbate southerly/southwesterly fetch across central NC, providing an airmass characterized by high PWAT values (consistently in the 1.75 to 2.5 inch range) and persistent diurnal shower/thunder chances. The airmass attempts to wash-out a bit toward the end of the period as a frontal boundary approaches the area from the northwest, however, models tend to agree with this boundary stalling near/slightly north of the VA/NC border, keeping us in the warm/humid/stormy airmass for the foreseeable future. QPF amounts are going to be highly difficult to nail down due to the convective nature of the precipitation. As an area average, expect generally 1 to 3 inches of precipitation during this period. Higher amounts will likely be located across the coastal plain with the best moisture profile, and across the Piedmont/Triad region which could see greater coverage thanks to mountain aided development each afternoon. Flooding concerns will generally be locally dependent on high rainfall rates and/or training storms across a particular area. Currently, not a strong signal for potential river flooding according to MMEFS, but with high QPF amounts expected across the headwaters region in VA/western NC over the next 7 days, it could easily transition into more of a concern eventually. With boundary layer moisture ample through the period, thicknesses are expected to remain generally near to slightly below normal, thanks in a large part to persistent cloud cover and/or shower development during prime daytime heating hours. Expect temperatures generally in the low to mid 80s to begin the period, with a few places touching 90 late week as the mid level flow flattens a bit, and a mid to upper-level low is forecast to transverse through the Great Lakes region by Friday/Saturday. Lows will generally settle a bit warmer than normal, in the low to mid 70s during this period. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 105 AM Monday... Aided by upper support this morning, showers and thunderstorms are expected in the eastern part of NC, as far west as KFAY and KRDU. MVFR to IFR CIGS and VSBYS will accompany the showers/storms. Low stratus is expected to reduce CIGS to LIFR in the KGSO/KINT areas with MVFR VSBYS in fog through 14z. A general return to VFR conditions is expected between 14z and 17z, then showers/storms are again expected to develop with associated MVFR CIGS and VSYBS through this evening. Beyond 06Z Tuesday...A deep southerly flow of moist and unstable air will result in an unsettled period through the work week. Showers and thunderstorms, especially during the afternoon and evening, combined with periods of low clouds and fog around daybreak will result in a prolonged threat of adverse aviation conditions through the week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BADGETT NEAR TERM...BLAES SHORT TERM...NP LONG TERM...BSD AVIATION...BADGETT
Hazardous weather outlook, Jul 22, 10:34 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1034 PM EDT Sun Jul 22 2018 NCZ011-027-028-042-043-078-088-089-240245- Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson- 1034 PM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Widely scattered showers and thunderstorms are expected overnight. An area of more widespread and significant storms may skirt the Coastal Plain, especially east of Interstate 95, after midnight through daybreak. Some of these storms will be capable of producing very heavy rain, gusty winds in excess of 50 mph and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of showers and thunderstorms are expected to bring locally heavy rainfall during the work week. The greatest threat for thunderstorms with heavy rain will be during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-021>026-038>041-073>077-083>086-240245- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- 1034 PM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Widely scattered showers and thunderstorms are expected overnight. A few storms could produce very heavy rain, gusty winds in excess of 50 mph and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of showers and thunderstorms are expected to bring locally heavy rainfall during the work week. The greatest threat for thunderstorms with heavy rain will be during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 22, 10:43 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1043 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG 4 N RAMSEUR 35.79N 79.64W
07/22/2018 RANDOLPH NC 911 CALL CENTER
ONE TREE WAS REPORTED DOWN ON WHITES CHAPEL
ROAD NEAR LOW BRIDGE ROAD.
&&
BSDLocal storm report, Jul 22, 10:47 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1047 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND DMG 4 SW RANDLEMAN 35.78N 79.87W
07/22/2018 RANDOLPH NC 911 CALL CENTER
ONE TREE WAS REPORTED DOWN ON EDEN FOREST DR
NEAR PLAINFIELD ROAD.
&&
BSDLocal storm report, Jul 22, 10:54 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1054 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND DMG 3 SSE CONCORD 36.43N 79.04W
07/22/2018 PERSON NC TRAINED SPOTTER
NUMEROUS TREES WERE REPORTED DOWN NEAR THE
INTERSECTION OF JACK HAMBRICK ROAD AND
MORTON PULLIAM ROAD.
&&
BSDLocal storm report, Jul 22, 10:59 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1059 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 1 ENE RAMSEUR 35.74N 79.64W
07/22/2018 RANDOLPH NC 911 CALL CENTER
ONE TREE WAS REPORTED DOWN ON REED CREEK RD
NEAR JORDAN ROAD.
&&
BSDSpecial weather statement, Jul 23, 12:17 AM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1217 AM EDT MON JUL 23 2018
NCZ042-043-078-089-230515-
Johnston NC-Sampson NC-Wayne NC-Wilson NC-
1217 AM EDT MON JUL 23 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...NORTHEASTERN
SAMPSON...SOUTHEASTERN JOHNSTON AND WILSON COUNTIES UNTIL 115 AM
EDT...
At 1217 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southwest of Walnut
Creek to Warsaw. Movement was north at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Goldsboro, Smithfield, Wilson, Mount Olive, Fremont, Walnut Creek,
Micro, Selma, Pine Level and Kenly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3564 7838 3582 7775 3573 7772 3568 7766
3557 7782 3543 7783 3538 7780 3534 7782
3518 7783 3515 7789 3517 7793 3516 7797
3519 7802 3518 7807 3519 7816 3490 7815
3487 7817
TIME...MOT...LOC 0417Z 175DEG 34KT 3520 7792 3499 7812
77Special weather statement, Jul 23, 1:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
121 AM EDT MON JUL 23 2018
NCZ040-041-076-077-088-230615-
Lee NC-Chatham NC-Harnett NC-Wake NC-Cumberland NC-
121 AM EDT MON JUL 23 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HARNETT...
NORTHWESTERN CUMBERLAND...NORTHEASTERN LEE...SOUTHWESTERN WAKE AND
SOUTHEASTERN CHATHAM COUNTIES UNTIL 215 AM EDT...
At 120 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles west of Lillington
to near Fort Bragg. Movement was north at 20 mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Fayetteville, Lillington, Fort Bragg, Fuquay-Varina, Pope AFB, Apex,
Holly Springs, Spring Lake, Broadway and New Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3509 7909 3512 7911 3515 7911 3517 7910
3519 7910 3520 7911 3573 7909 3570 7879
3516 7886 3505 7909
TIME...MOT...LOC 0520Z 184DEG 19KT 3539 7897 3514 7905
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:09 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 66 min |
| Jul 22, 8:19 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Guilford | 3 hr |
| Jul 22, 8:24 PM EDT | Areal Flood Advisory | RAH | Davidson | 3 hr |
| Jul 22, 8:28 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 32 min |
| Jul 22, 8:37 PM EDT | Special Weather Statement | RAH | Alamance | 68 min |
| Jul 22, 8:41 PM EDT | Special Weather Statement | RAH | Orange | 49 min |
| Jul 22, 8:52 PM EDT | Special Weather Statement | RAH | Durham, Granville | 38 min |
| Jul 22, 9:01 PM EDT | Special Weather Statement | RAH | Chatham | 44 min |
| Jul 22, 9:02 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Person, Wake | 73 min |
| Jul 22, 9:48 PM EDT | Special Weather Statement | RAH | Chatham | 57 min |
| Jul 23, 12:17 AM EDT | Special Weather Statement | RAH | Wayne, Wilson | 58 min |
| Jul 23, 12:25 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 65 min |
| Jul 23, 1:15 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wilson | 45 min |
| Jul 23, 1:31 AM EDT | Special Weather Statement | RAH | Edgecombe, Halifax | 59 min |
| Jul 23, 1:39 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash, Wilson | 66 min |
| Jul 23, 1:51 AM EDT | Areal Flood Advisory | RAH | Chatham, Cumberland, Harnett, Lee, Wake | 3 hr |
| Jul 23, 1:56 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Vance, Warren | 41 min |
| Jul 23, 2:04 AM EDT | Special Weather Statement | RAH | Wayne | 56 min |
| Jul 23, 2:21 AM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 22 min |
| Jul 23, 2:31 AM EDT | Special Weather Statement | RAH | Chatham | 59 min |
| Jul 23, 2:40 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett | 35 min |
| Jul 23, 2:52 AM EDT | Special Weather Statement | RAH | Wake | 38 min |
| Jul 23, 3:14 AM EDT | Flash Flood Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 47 hr |
| Jul 23, 4:03 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett | 57 min |
| Jul 23, 4:29 AM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Hoke | 2 hr |
| Jul 23, 1:55 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 65 min |
| Jul 23, 2:10 PM EDT | Areal Flood Advisory | RAH | Davidson, Montgomery, Randolph | 3 hr |
| Jul 23, 2:58 PM EDT | Special Weather Statement | RAH | Randolph | 47 min |
| Jul 23, 3:08 PM EDT | Special Weather Statement | RAH | Harnett | 37 min |
| Jul 23, 3:26 PM EDT | Special Weather Statement | RAH | Wake | 34 min |
| Jul 23, 3:32 PM EDT | Special Weather Statement | RAH | Chatham | 43 min |
| Jul 23, 3:50 PM EDT | Areal Flood Advisory | RAH | Randolph | 97 min |
| Jul 23, 3:54 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Stanly | 66 min |
| Jul 23, 4:25 PM EDT | Special Weather Statement | RAH | Alamance, Chatham | 50 min |
| Jul 23, 4:52 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 53 min |
| Jul 23, 5:11 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 64 min |
| Jul 23, 6:06 PM EDT | Special Weather Statement | RAH | Anson | 54 min |
| Jul 23, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 41 min |
| Jul 23, 6:48 PM EDT | Special Weather Statement | RAH | Forsyth | 42 min |
| Jul 23, 7:02 PM EDT | Areal Flood Advisory | RAH | Forsyth | 118 min |
| Jul 23, 7:09 PM EDT | Areal Flood Advisory | RAH | Anson | 111 min |
| Jul 23, 7:47 PM EDT | Special Weather Statement | RAH | Sampson | 43 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.